# SDR CA140227006

- Difficulty date: February 26, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Cessna 172S
- Aircraft time: 9,812 hours
- Engine: Lyc IO360L2A
- System (JASC): 3414 · Airspeed/Mach Indicator
- Part: Indicator
- Part number: EA517522PTLCES
- Condition: Sticking
- Location: Airspeed
- Stage of operation: AP
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) INSTRUCTOR REPORTED THAT AFTER A NORMAL FLIGHT LESSON WITH STUDENT PILOT, ON FINAL APPROACH TO THE RUNWAY, THE STUDENT ALLOWED THE AIRSPEED TO DECREASE TO THE POINT WHERE THE STALL WARNING HORN SOUNDED. THE INSTRUCTOR NOTED THAT THE AIRSPEED INDICATOR STILL INDICATED APPROX 70 KNOTS BUT THAT IT FELT A LOT SLOWER. PITOT HEAT WAS TURNED ON AND THE ALTERNATE STATIC WAS SELECTED WITH NO EFFECT. THE INSTRUCTOR INCREASED POWER AND AIRSPEED AND MADE A NORMAL LANDING. THE AIRCRAFT WAS PUT IN THE HANGAR AND THE AVIONICS SHOP TESTED THE AIRSPEED ON THEIR TEST BOX, BUT THE AIRSPEED INDICATIONS WERE CORRECT. STILL SUSPECTING SOME PROBLEM, MAINTENANCE REMOVED THE AIRSPEED INDICATOR AND PUT IT IN THE FREEZER TO SIMULATE THE -20 DEGREE TEMPERATURES THAT DAY. AFTER COLD SOAKING THE AIRSPEED INDICATOR WAS BROUGHT UP TO APPROXIMATELY 90 KNOTS WHERE IT STAYED EVEN AFTER PITOT PRESSURE WAS REMOVED. ONCE THE AIRSPEED INDICATOR WARMED UP TO ROOM TEMPERATURE IT OPERATED NORMALLY. A NEW EXCHANGE AIRSPEED INDICATOR WAS INSTALLED IN THE AIRCRAFT.
